Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2004, 9:51 PM MDT for Hettinger County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 9:51 PM MDT (03:51 UTC)
- Expired
- Jul 11, 2004, 10:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2240 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 120351
SVRBIS
NDC041-120430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM MDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 1030 PM MDT
* AT 951 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER REGENT...OR ABOUT 35 MILES SOUTHEAST OF
DICKINSON...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURT AROUND 1005 PM MDT
BENTLEY AROUND 1010 PM MDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4663 10261 4629 10273 4628 10248 4622 10249
4621 10205 4664 10207
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:00 PM MDT, 8 hours 51 minutes earlier.
Area forecast discussion, Jul 11, 1:00 PM MDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN JUL 11 2004 .SHORT TERM... PROBLEMS AGAIN TODAY INCLUDE PRECIPITATION AMOUNTS...TIMING AND LOCATIONS. MODELS IN GOOD AGREEMENT WITH MOST FIELDS WITH DIFFERENCES IN AXIS OF HEAVY PRECIPITATION PROGGD BY ALL MODELS. GFS SIGNIFICANTLY FARTHER SOUTH WITH THIS AXIS WHILE ETA HAS MOVED HEAVIEST PRECIPITATION ALONG AND NORTH OF CANADIAN BORDER...FARTHER NORTH THAN 00Z AND 06Z SOLUTIONS. SURFACE LOW PRESSURE FROM EASTERN ALTA TO NORTHERN WY ON MSAS IN BETTER AGREEMENT WITH GFS SOLUTION. GFS QPF AFFECTED WITH CONVECTION FEEDBACK BUT WILL GENERALLY FOLLOW GFS LOCATION AND HAVE ADDED A FEW MORE SOUTH CENTRAL COUNTIES TO ONGOING FLOOD WATCH. SURFACE TROUGH THROUGH STATE TONIGHT WITH LINGERING CONVECTION...POSSIBLY SEVERE...CONTINUING INTO EARLY AM ON MONDAY. HAVE DELETED SLIGHT CHANCE THUNDERSTORMS ON TUESDAY AS RIDGE BUILDS AND CWA REMAINS IN DRIER NORTHWEST FLOW SURFACE AND ALOFT ON EAST SIDE OF RIDGE AXIS. .LONG TERM... THURSDAY THROUGH SUNDAY...H500 NORTHWEST FLOW BEGINS TO TURN MORE ZONAL...EVEN A BIT SOUTHWEST BEGINNING ON SATURDAY...AS LOW PRESSURE IN THE PACIFIC NORTHWEST BEGINS TO DIG...FLATTENING THE RIDGE. 00Z GFS GENERATES A SERIES OF SURFACE LOWS TO MOVE THROUGH THE NORTHERN PLAINS FRIDAY THROUGH SUNDAY. ECMWF NOT IN GOOD AGREEMENT...AND SO I JUST LEFT POPS AS IS UNTIL THE NEXT RUN. GRIDS STILL IN GOOD COORDINATION AND MADE FEW CHANGES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING UNTIL 14Z CENTRAL. && HW/SHULZ
Hazardous weather outlook, Jul 11, 3:28 AM MDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 428 AM CDT SUN JUL 11 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120927- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 428 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN WESTERN NORTH DAKOTA AND SPREAD EAST IN THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE. A FLOOD WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND EAST CENTRAL NORTH DAKOTA LATE TONIGHT INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Jul 11, 3:53 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
453 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 N STEELE 46.88N 99.92W
07/10/2004 1.00 INCH KIDDER ND TRAINED SPOTTER
7 MINUTE DURATION. ENDED AT 737 PM CDT.
&&Local storm report, Jul 11, 8:33 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST BEACH 46.91N 104.01W
07/11/2004 58 MPH GOLDEN VALLEY ND TRAINED SPOTTER
&&Local storm report, Jul 11, 8:38 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST BEACH 46.91N 104.01W
07/11/2004 65 MPH GOLDEN VALLEY ND TRAINED SPOTTER
TREES DOWN ALL OVER TOWN.
&&Local storm report, Jul 11, 8:43 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 8 E SENTINEL BUTTE 46.92N 103.67W
07/11/2004 1.50 INCH GOLDEN VALLEY ND FIRE DEPT/RESCUE
55 MPH WIND GUST.
&&Local storm report, Jul 11, 9:29 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST 10 N DICKINSON 47.03N 102.78W
07/11/2004 0 MPH DUNN ND TRAINED SPOTTER
GUST TO 60 MPH.
1026 PM TSTM WND GST 10 N DICKINSON 47.03N 102.78W
07/11/2004 60 MPH DUNN ND TRAINED SPOTTER
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:03 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 57 min |
| Jul 11, 8:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 61 min |
| Jul 11, 9:27 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 63 min |
| Jul 11, 9:38 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 67 min |
| Jul 11, 10:08 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 62 min |
| Jul 11, 10:12 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 63 min |
| Jul 11, 10:58 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 11, 11:11 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 34 min |
| Jul 11, 11:20 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 55 min |
| Jul 11, 11:21 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| Jul 11, 11:40 PM MDT | Tornado Warning | BIS | Bottineau | 50 min |
| Jul 12, 12:05 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 55 min |
| Jul 12, 12:06 AM MDT | Severe Thunderstorm Warning | BIS | Pierce | 54 min |
| Jul 12, 12:39 AM MDT | Severe Thunderstorm Warning | BIS | Rolette | 51 min |
| Jul 12, 1:53 AM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.